Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 7, 2018Columbia County, McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 7, 2018, 5:51 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 5:51 PM EDT (21:51 UTC)
Expired
Aug 7, 2018, 6:15 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

Counties Columbia County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS82 KCAE 072151
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
551 PM EDT TUE AUG 7 2018
 
GAZ063-064-072215-
McDuffie GA-Columbia GA-
551 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of southeastern McDuffie
and central Columbia Counties Until 615 PM EDT....

At 551 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Grovetown, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, excessive cloud to ground 
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately. Localized, minor 
           flooding of low lying and poor drainage areas is also 
           possible.

Some locations in the path of this storm include...
Grovetown, Evans, Thomson, Martinez, Harlem and Dearing. 

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in Georgia between mile markers 176 and
193.
 
LAT...LON 3362 8218 3361 8216 3359 8213 3360 8212
      3357 8206 3351 8207 3334 8248 3346 8256
TIME...MOT...LOC 2151Z 244DEG 13KT 3351 8225 

$$

hc

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:53 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 2:53 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
253 PM EDT Tue Aug 7 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken late this week into this weekend as
an upper trough digs into the eastern US.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Upper ridging will continue over the Southeastern CONUS through
this evening. This feature will continue across the area
overnight and into Wednesday. At the surface morning analysis
shows a weak lee side trough across the Upstate. PW values range
from the 1.7 inches across the Upstate to 1.9 across the
central/eastern Midlands/CSRA. Dewpoint values are quite
impressive again today with many areas in the middle 70s. This
will push Heat Index/Apparent Temperature values to around 105
degrees. Models are a bit mixed on coverage of convection this
afternoon. The GFS/NAM pops are from 15 to 25 percent with only
widely scattered shra/tsra at best. Convection began across the
Midlands and CSRA around 2 pm along and ahead of the lee side
trough and a bit of a dewpoint boundary that stretches from the
northern Midlands southwest across the Colombia Metro area into
the Augusta Metro area. Expect this to continue with more
development during the afternoon and trending off during the
evening. This is closer in line to some of the higher
resolution models show more coverage across the area that begins
to develop during the early afternoon hours and continues into
early this evening. Temperatures will remain in the low/mid
90s...except in areas of rain where they will fall back to near
80 degrees. Main threat today will once again be locally heavy
rainfall and the possibility of an isolated strong wind event.
Expect afternoon temperatures to max out in the lower/middle
90s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Upper level ridging over the southeastern states will weaken
Wednesday as a trough over the Midwest slides eastward into the Ohio
Valley.  Still expect scattered afternoon and evening showers and
storms to initiate along a weak lee side trough. Storms will be
aided by weak short wave energy moving around the northern portions
of the ridge. The atmosphere will remain moist and unstable with
PWAT around 2.00 inches and Lifted Indices around minus 8C.
High temperatures will climb into the lower to mid 90s with heat
index values between 100 and 105 during the afternoon. Overnight
lows in the lower to mid 70s expected.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Short wave energy moving through the main upper trough over the
Ohio Valley will remain north of the Midlands and CSRA
Thursday. Lack of upper support and westerly aloft should limit
convection despite PWAT values near 2.0 inches and weak to
moderate instability.

The upper trough deepens across the eastern CONUS over the weekend
and closes off over the Great Lakes Region or Upper Midwest. This
will push a cold front into the region for the end of the week into
early next week. Precipitation chances will increase over the
weekend, but the bulk of convection is expected to remain diurnally
driven. High temperatures are expected to range from the low to
mid 90s Thursday and Friday...then moderate to the upper 80s and
lower 90s Saturday through Tuesday.  Expect overnight lows
in the low to mid 70s through the end of the week...then
lower 70s next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions have returned to all TAF sites after some morning
fog/low ceilings at both OGB/AGS. Will continue with mention of
VCTS at all taf sites along with a tempo group for developing
convection. Expect activity to mainly diurnal and trend off
during the evening. winds will range from light and variable to
sw around 6 kts...except stronger in thunderstorms. For
tonight, a 15 to 20 knot low level jet may help limit
development of fog. Wednesday will begin with some patchy fog in
some area, especially those that receive rainfall. Otherwise VFR
conditions for early Wednesday.

EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered
thunderstorms are forecast each day. Widespread stratus and fog
may occur during the late nights and early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 7, 3:20 AM EDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
320 AM EDT Tue Aug 7 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
320 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:45 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT TUE AUG 7 2018

SCZ027-028-071930-
Lexington SC-Richland SC-
245 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 330 PM EDT....

At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oak Grove, moving east at 10 mph.

  HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, St. Andrews, South Congaree, Pine Ridge, Arcadia
Lakes, Five Points, Woodfield and Seven Oaks.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 126 between mile markers 1 and 3.
 Interstate 20 in South Carolina between mile markers 50 and 62.
 Interstate 26 between mile markers 108 and 120.
 Interstate 77 between mile markers 0 and 15.

LAT...LON 3385 8097 3386 8100 3388 8100 3388 8102
      3387 8104 3384 8104 3388 8129 3396 8134
      3402 8118 3406 8090
TIME...MOT...LOC 1844Z 276DEG 8KT 3396 8116

HC
Special weather statement, Aug 7, 3:31 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
331 PM EDT TUE AUG 7 2018

SCZ016-072030-
Chesterfield SC-
331 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of east central
Chesterfield County Until 430 PM EDT....

At 329 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles north of Dovesville, or 11 miles
southwest of Bennettsville, moving east at 5 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Patrick.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7990
      3450 7991 3449 7994 3450 7998 3450 7999
      3454 8009 3467 7997 3467 7984 3465 7980
      3462 7979 3462 7978
TIME...MOT...LOC 1929Z 289DEG 6KT 3453 7985

HC
Special weather statement, Aug 7, 3:52 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
352 PM EDT TUE AUG 7 2018

SCZ028-072030-
Richland SC-
352 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of southeastern Richland
County Until 430 PM EDT....

At 352 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Jackson, or near Woodfields, moving
east at 15 mph.

  HAZARD...strong winds 45 to 55 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Columbia, Forest Acres and Fort Jackson.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 77 between mile markers 7 and 13.

LAT...LON 3376 8073 3378 8075 3377 8075 3387 8099
      3403 8096 3411 8077 3407 8072 3408 8071
      3408 8067 3407 8067
TIME...MOT...LOC 1952Z 263DEG 14KT 3400 8089

hc
Special weather statement, Aug 7, 3:56 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
356 PM EDT TUE AUG 7 2018

SCZ027-072045-
Lexington SC-
356 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of central Lexington
County Until 445 PM EDT....

At 355 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank. This storm was nearly stationary.

  HAZARD...strong winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Lexington, Red Bank, South Congaree, Gaston, Pelion, Gilbert and
Summit.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in South Carolina between mile markers 44
and 55.

LAT...LON 3400 8128 3386 8110 3380 8109 3373 8127
      3394 8147
TIME...MOT...LOC 1955Z 043DEG 2KT 3391 8130

hc
Special weather statement, Aug 7, 4:40 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT TUE AUG 7 2018

SCZ027-028-037-072130-
Lexington SC-Calhoun SC-Richland SC-
440 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun and south central Richland Counties
Until 530 PM EDT....

At 440 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Gaston, or 11 miles southeast of
Cayce, moving southeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Gaston.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 26 between mile markers 123 and 133.

LAT...LON 3373 8085 3368 8101 3371 8104 3370 8106
      3381 8112 3387 8089 3381 8071
TIME...MOT...LOC 2040Z 315DEG 5KT 3381 8096

hc
Special weather statement, Aug 7, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
551 PM EDT TUE AUG 7 2018

GAZ063-064-072215-
McDuffie GA-Columbia GA-
551 PM EDT TUE AUG 7 2018

...Strong Thunderstorms Will Impact Portions of southeastern McDuffie
and central Columbia Counties Until 615 PM EDT....

At 551 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Grovetown, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Grovetown, Evans, Thomson, Martinez, Harlem and Dearing.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in Georgia between mile markers 176 and
193.

LAT...LON 3362 8218 3361 8216 3359 8213 3360 8212
      3357 8206 3351 8207 3334 8248 3346 8256
TIME...MOT...LOC 2151Z 244DEG 13KT 3351 8225

hc

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:18 PM EDTSpecial Weather StatementCAEEdgefield, Saluda42 min
Aug 7, 2:45 PM EDTSpecial Weather StatementCAELexington45 min
Aug 7, 3:31 PM EDTSpecial Weather StatementCAEChesterfield59 min
Aug 7, 3:47 PM EDTSevere Thunderstorm WarningCAEAiken43 min
Aug 7, 3:52 PM EDTSpecial Weather StatementCAERichland38 min
Aug 7, 3:56 PM EDTSpecial Weather StatementCAELexington49 min
Aug 7, 4:06 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield114 min
Aug 7, 4:32 PM EDTAreal Flood AdvisoryCAELexington58 min
Aug 7, 4:40 PM EDTSpecial Weather StatementCAECalhoun50 min
Aug 7, 7:05 PM EDTSpecial Weather StatementCAEBurke55 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.